Alert archive / Louisiana / Heat Advisories in 2021

Heat Advisory 4, NWS Lake Charles, LA

July 28, 202110 parishes in Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this heat advisory at Jul 28, 2021, 3:31 AM CDT for 10 parishes in Louisiana; 4 counties in Texas. It took effect at Jul 28, 2021, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2021, 3:31 AM CDT (08:31 UTC)
In effect from
Jul 28, 2021, 12:00 PM CDT
Expired
Jul 28, 2021, 7:00 PM CDT
In force
7 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 58 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS74 KLCH 280831
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
331 AM CDT Wed Jul 28 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
290000-
/O.NEW.KLCH.HT.Y.0004.210728T1700Z-210729T0000Z/
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
Including the cities of Fort Polk, Pickering, Leesville, Slagle, 
Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, 
Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta, 
Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, 
Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur, 
Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, 
Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, 
Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, 
Cameron, Creole, Grand Chenier, Rutherford Beach, Town Bluff, 
Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Lumberton, 
Silsbee, Beaumont, Sabine Pass, Sea Rim State Park, Orange, 
Vidor, Bridge City, Holly Springs, Jasper, Kirbyville, 
Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville, 
Jamestown, Newton, Wiergate, Bleakwood, Call, Gist, Buna, 
Evadale, and Deweyville
331 AM CDT Wed Jul 28 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Louisiana and southeast Texas.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this heat advisory went out at Jul 27, 11:50 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 11:50 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1150 PM CDT Tue Jul 27 2021

.DISCUSSION...
For 06z TAF issuance.

&&

.AVIATION...
Now that the diurnal convection has ended across the forecast
area, no more POPs are being carried for the remainder of the
night. Fog guidance has showed some potential for fog, mainly at
KAEX where 04z visibility was already down to 6SM and other sites
around cntl LA were showing MVFR conditions...brought the vis at
KAEX down to prevailing 4SM, but was hesitant to bring it lower
given climatology. Not many changes were made to the post-sunrise
period...latest CAM guidance wasn't very bullish on rain chances
for Wednesday given the possibility of drier air moving in off
the Gulf so capped POPs at just afternoon VCTS mentions.

25
&&

.PREV DISCUSSION... /issued 957 PM CDT Tue Jul 27 2021/

UPDATE...
The vast majority of the widespread convection that developed
across the region this afternoon has dissipated or will do so
shortly as the atmosphere has been pretty well worked over. A
robust thunderstorm complex continues across parts of Liberty and
Chambers county this evening which did not see as much in the way
of convection earlier today.

A typically warm, humid and quiet night is expected with
scattered diurnally driven convection once again expected to
initialize by late Wednesday morning through early Wednesday
evening. As was mentioned previously, a somewhat drier pocket of
mid level air is progged to move from east to west across the
northern gulf tomorrow as it wraps around the southeastern
periphery of the sprawling upper ridge over the central U.S. This
could put something of a limit on convection near the coast, but
still expect development further inland. Away from storms, heat
indices will once again be near 105. Current thinking is that the
cloud cover and convection should hold most of the area below
heat advisory criteria.

Only changes to the forecast this evening were minor updates to
PoPs and dewpoints to reflect the latest observations.

Jones

PREV DISCUSSION... /issued 718 PM CDT Tue Jul 27 2021/

DISCUSSION...
For 00z TAF issuance.

AVIATION...
Local 88Ds show the bulk of the convection ongoing across the
forecast area is associated with a lingering outflow boundary
shifting outward from its genesis over cntl LA...and thus POPs
were retained in this set of TAFs for the srn terminals (just VCSH
was kept at KAEX where lingering stratiform rains were noted).
Otherwise VFR conditions should continue to prevail outside of the
storms. After a quiet night, tomorrow looks like a relative repeat
of today, although only vicinity mentions were included at this
time.

25

PREV DISCUSSION... /issued 343 PM CDT Tue Jul 27 2021/

SYNOPSIS...
KLCH and KPOE radars show sctd showers and storms developing acrs
cntl LA with more widely sctd convection acrs Beauregard Parish
into SE TX just north of Beaumont.

PWATs acrs the area are generally abv 2 inches per recent GOES
TPW and LAPS Layer Precip Water Analysis, and this corresponds to
at least the 75th percentile to near the 90th percentile of SPC
sounding climatology. Although general weak sfc high pres prevails
acrs the region, subtle boundaries/convergence zones are
providing enough low level forcing for convective development, and
further supported by a disturbance aloft on the southeast
periphery of a large upper level ridge centered over the Front
Range and cntl High Plains.

Prior to and outside of showers and storms, temperatures have been
in the lower to middle 90s acrs much of the area. Corresponding
heat index readings have been generally between 100 and 107
degrees, although a few locations have exceeded 108 degrees.

24

SHORT TERM [Tonight through Thursday night]...

Expect convection to persist through early this evening, gradually
diminishing around sunset, although a few showers or storms could
linger a few hours beyond as there will still be sufficient CAPE
to support development along boundary interactions. That said,
convection should be pretty much done by midnight. Another warm
and muggy night on tap with lows mostly in the middle 70s.

Sctd showers and storms are expected to develop again on
Wednesday. However, a pocket of drier air (currently poised off
the S cntl LA coast) will be shifting westward toward the TX
coast. This could help to lower rain chcs slightly, especially for
areas along and south of I-10. PWATs are progged to remain
elevated acrs the northern half of the area, with values near 2
inches acrs the northern tier of Parishes and Counties, thus
expect more sctd coverage in these areas during the aftn. Outside
of any showers or storms, aftn highs are expected to again reach
the lower to middle 90s. As is the case today, expect heat indices
to exceed 100 degrees acrs the area, with a few isolated spots
near or just abv advisory criteria of 108 for an hour or two. Fcst
Max Apparent T shows this is likeliest to occur acrs portions of
cntl LA. Given the isolated and short-lived nature of these
potential heat indices, have opted not to issue a Heat Advisory at
this time.

Deeper moisture is expected to return areawide on Thursday. The
sprawling upper ridge is expected to remain centered northwest of
the region, allowing for another weak disturbance to travel acrs
the region. This will spell yet another day of daytime showers and
storms, with the highest chcs confined acrs south cntl LA. High
temperatures will again be in the 90s, with heat index values
generally from 100 to 105 degrees.

Showers and storms on both Wednesday and Thursday could produce
brief heavy rainfall. However, amounts are not expected to be
excessive and, for the most part, should stay under an inch.

24

LONG TERM [Friday through Tuesday]...

Mid to upper level high pressure ridge will continue to dominate the
area Friday through Sunday. Afternoon highs in the mid to upper 90s
north of I-10, with lower to mid 90s south. Heat index values
expected to rise into the 104-107 degree range. Precipitation
chances around 30-40% along the I-10 corridor, 20-30%
further north.

For Monday and Tuesday, the mid to upper level ridge will retreat
further westward as a deep layer mid to upper level trough digs
further southward across the Eastern U.S. This may actually allow
for a weak cool front to move across the area, still up for debate
how much drier air it may bring. However, fronts this time of year
usually bring increased chances of precipitation, especially when
they stall over or just north of the region. Most blended guidance
shows increased chances of showers and thunderstorms beginning late
Monday afternoon, continuing through the night into Tuesday.

DML

MARINE...
Light and vrbl winds are expected over the coastal waters through
Wednesday. Onshore flow is expected to become more prevalent
through the latter part of the week as sfc high pres builds west
acrs the Gulf of Mexico.

Winds are expected to remain light and seas low through the
period. Widely scattered showers and tstms will be possible,
mainly from late night through the morning. A little higher chance
for showers and tstms is expected from Thursday into Friday as a
weak disturbance moves west acrs the Gulf.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  95  77  96 /  40  60  10  40
LCH  76  93  77  93 /  50  50  10  50
LFT  76  94  77  94 /  50  60  10  60
BPT  75  93  75  94 /  40  60  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Jul 27, 3:43 PM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
343 PM CDT Tue Jul 27 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-282045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
343 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to continue until dissipating
shortly after sunset. Brief heavy rainfall, gusty winds, and
frequent cloud to ground lightning can be expected with the storms.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected each day, mainly
from early afternoon through early evening. Brief heavy rainfall,
gusty winds, and frequent cloud to ground lightning can be expected
with the storms.

Hot and humid days can also be expected with heat index at times in
the afternoon ranging from 105 to 110 degrees.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-282045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
343 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

A few showers or thunderstorms will be possible. Locally higher
winds and seas along with frequent cloud to water lightning can be
expected with the storms.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will be possible mainly during
the late night and early morning hours, then again during the late
afternoon into early evening. Locally higher winds and seas along
with frequent cloud to water lightning can be expected with the
storms.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:56 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu11 hr

Nearby

Heat Advisories in Louisiana, 2021Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.